Organophosphorus compounds are one of the most important and commoncauses of poisoning in rural India (1). It shoeld be noted that neurological illness following Organophosphorus poisoning has three phases. Acute paralysis secondary to continued depolarization at neuromuscular junction is the first phase. Phase2 (intermediate syndrome) appears 24-96 hours after the resolution of the first phase. Extrapyramidal symptoms are rarely seen in Organophosphate poisoning during intermediate phase (2). Organophosphorus induced delayed polyneuropathy is the third phase which occurs 2-3 weeks after the exposure (3).Here we are reporting a rare case of extrapyramidal complications and its response to therapy.Organothiophosphate is a subclass of organophosphorus compounds. These compounds are usually used as pesticides, butsome have medical applications as well (4).
A 26 year old man, who was the resident of Tamil Nadu, was admitted in the neurology department with 5 days history of tremors, initially involving both upper limbs which progressed over to lower limbs in the same day. He had stiffness in all 4 limbs, speech difficulty, regurgitation of food, and drooling of saliva from mouth. The patient also had difficulty in walking and in activities like rising from a chair and turning in bed. There were signs of the intake of an organophosphorus compound”Ekalux (quinalphos)” 15 days earlier, for which he was admitted and discharged in stable condition after being treated for 10 days.
Neurological examination revealed low pitched hypophonic speech and tongue tremors. Moreover, the examination of eye movements demonstrated delays in the initiation of gaze to one-side, slow conjugate movements, hypometric saccades, and the breakdown of pursuit movements into small saccades. However, the other cranial nerves were normal. Furthermore, there was rigidity in all four limbs and power was normal. Deep tendon reflexes were exaggerated and ankle clonus was present bilaterally. Bilateral plantar reflex was non responsive. Patient had festinating gait and arm swing was significantly reduced. The blink rate was significantly decreased. yet, there was a slight widening of the palpebral fissures, creating a stare.
Additionally, routine hematological investigations were indicative of hypochromic microcytic anemia, serum cholinesterase was normal, and other biochemical examinations were normal. Nerve conduction studies revealed to be normal. Brain MRI manifested T2 and FLAIR symmetrical hyperintensities in basal ganglia bilaterally.
We managed the patient with dopaminergic agents and central anticholinergic agents. There was significant improvement in difficulties related to swallowing and drooling of saliva, within a week of treatment. Gait also improved after treatment with dopaminergic and central anticholinergic agents after 5 days.
The prevalence and multitude of pesticides in India results in the use of organophosphorus compounds for suicides. These compounds inactivate Acetylcholinesterase by phosphorylating the enzyme. In the present case, the patient manifested Parkinsonism by the sixteenth day of Organothiophosphate consumption. Tracing back the related literature in this area, we identified few cases in which extrapyramidal features have been reported by day 4(5), 5(6) and 40(2). The causative agents reported in such studies were dimethoate (3, 6), fenitrothion (7 ), dichlorvos(8) , chlorpyrifos(9) , and fenthion(2) . In our case it was quinalphos. . In a retrospective study by Madhavan et al on suicidal cases autopsied at a tertiary care hospital, pesticides constituted the majority of the poisons causing death. The most identified pesticides on chemical analysis were quinalphos (n=123) and chlorpyrifos(n=87)(10) . The current case happens to be the first report on organothiophosphate induced extrapyramidal manifestations. Nevertheless, the first report of Parkinsonism following Organophosphate exposure was in 1978 by Davis et al.
It is critical to note that Quinalphos is an example of organothiophosphate insecticide which plays a significant role as an EC 220.127.116.11(acetylcholinesterase) inhibitor, an acaricide, and an agrochemical. Senanayake and sanmuganathan proposed that the impaired balance between dopamine and acetylcholine in substantia nigra due to probable selective access of organophosphates to the basal ganglia results in extrapyramidal manifestations(2). Muller et al.(12),proposed increased Acetylcholine concentration in the cholinergic interneurons of the striatum has the potential to stimulate efferent GABA projections to the globus pallidus externus containing encephalin. Moreover, Hsieh et al proposed that, by functional impairment of acetylcholinesterase, organophosphate pesticides hinder the appropriate modulation of nigrostriatal dopaminergic system (5). Organophosphates rarely involve basal ganglia in a bilateral symmetrical manner. A research in China on 30 healthy cats revealed symmetrical bilateral involvement of the basal ganglia after OP poisoning (13) . Saroj et al proposed that reduced striatal acetylcholinesterase activity may result in a decreased cortical glutamate stimulation, which clinically mimics a dopamine deficiency syndrome. Brain imaging may reveal vital signal changes or can be completely normal(14) .
In summation, in this case study, we have presented a report of Organothiophosphate poisoning which induced acute Parkinsonism .The frequency of such insecticides in India often results in their application for suicidal attempts. The results of this study indicated that clinicians should be aware of the extrapyramidal manifestations of poisoning by such compounds and its management. The results of the reported case also revealed the importance of requesting the patients for regular follow-ups.